Alert archive / Arkansas / Flash Flood Warnings in 2020
Flash Flood Warning 41, NWS Shreveport, LA
NWS Shreveport, LA issued this flash flood warning at Aug 12, 2020, 3:45 AM CDT for Hempstead County, Howard County, Sevier County, Arkansas. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 12, 2020, 3:45 AM CDT (08:45 UTC)
- Expired
- Aug 12, 2020, 6:45 AM CDT
- In force
- 3 hr
- Issued by
- NWS Shreveport, LA
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
Counties Hempstead County, AR, Howard County, AR, Sevier County, AR
The radar
The Western Arkansas radar (KSRX), 135 km from the middle of the area, began a volume at 08:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 12, 6:00 AM CDT | FLASH FLOOD | 4 E Nashville, AR | HIGH WATER COVERED HIGHWAY 371 IN NORTHWEST HEMPSTEAD COUNTY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 135 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Shreveport, LA (KSHV), launched 00:00Z, 8.8 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1359 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 1735 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- 58 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.9
The text
As transmitted.
125
WGUS54 KSHV 120845
FFWSHV
ARC057-061-133-121145-
/O.NEW.KSHV.FF.W.0041.200812T0845Z-200812T1145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Shreveport LA
345 AM CDT Wed Aug 12 2020
The National Weather Service in Shreveport has issued a
* Flash Flood Warning for...
Northeastern Hempstead County in southwestern Arkansas...
Howard County in southwestern Arkansas...
Northeastern Sevier County in southwestern Arkansas...
* Until 645 AM CDT.
* At 345 AM CDT, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain across the warned area. Between
2 and 5 inches of rain have fallen. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Doppler radar and automated gauges.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Nashville, Mineral Springs, Dierks, Umpire, Blevins, Corinth,
Center Point, Athens, McCaskill, Muddy Fork, Lebanon, Provo,
Silver Ridge and Burg.
Additional rainfall amounts of 1 to 3 inches, with isolated higher
amounts, are possible in the warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
Please report flooding to your local law enforcement agency when you
can do so safely.
&&
LAT...LON 3435 9425 3435 9394 3419 9393 3418 9382
3401 9382 3396 9355 3383 9347 3388 9401
3419 9425
FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
15What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before this flash flood warning went out at Aug 12, 1:20 AM CDT, 2 hours 25 minutes earlier.
Area forecast discussion, Aug 12, 1:20 AM CDT, 2 hours 25 minutes before
Area Forecast Discussion National Weather Service Shreveport LA 120 AM CDT Wed Aug 12 2020 .AVIATION... For the ArkLaTex terminals same plan just pushed back a bit with slower evolution of nocturnal convection. TS modeled to affect many terminals by daylight perhaps. KTXK maybe a bit before. Could be some real soakers with very slow movement. Expecting MVFR cigs to feed development all night with SW low level jet around 30KT. Climb and flight level are SW until FL300 with NE flow aloft driving storms S. -TSRA will likely prevail for some hrs for any sites affected. Winds to prevail SW with many boundaries with variable gusts. We should return to VFR W to E late this cycle. /24/ && .PREV DISCUSSION... /issued 938 PM CDT Tue Aug 11 2020/ UPDATE... Made rather significant updates to the forecast for not only the remainder of the overnight period but into Wednesday as well in the POP department. This is by far a very uncertain forecast but all the ingredients are there for a possible heavy rainfall event overnight near and north of the I-30 Corridor and further south and east through the morning hours on Wednesday. Regional radar mosaic over the last hour or two has shown a decreasing trend to convection across our northwest zones but an uptick in convection just northwest of our region. At the surface, residual outflow boundary from earlier convection this afternoon continues to drift southward and as of 02z was located near a Monroe, Louisiana to Caddo Lake to near Pittsburg and Suphur Springs, Texas line. Convection for the most part this evening has been non-existent along the leading edge of this outflow boundary but instead, has been focused along an elevated boundary in the 850-700mb layer with the convection moving slowly south and east in northwest flow aloft. Forcing associated with this elevated boundary was also prevalent at 500mb in the form of an upper level trough which appears to be much stronger than earlier progs were suggesting. Couple these features with PWATS near 2 inches, MUCAPE values in excess of 1000J/kg across our northwest third and an expected 850mb jet near 30kts or so continuing to feed the trough and you have the ingredients for heavy rainfall. The 00z WRF is hinting at this scenario and is very close to the latest HRRR and earlier runs of the HREF and several of CAM runs leading to even greater support. The uncertainty is just how far south this convection will come through sunrise in the morning and then after sunrise. For this update, raised pops considerably across our northern zones through the remainder of the night through sunrise with a mention of locally heavy rainfall near and north of the I-30 Corridor during this time period tapering pops back to slight chance variety nearer to the I-20 Corridor of NE TX and N LA. Then for Wednesday, again increased pops to high end likely variety across our NE half, tapering pops back to slight chance near the I-20 Corridor of NE TX and low end chance variety nearer to the Northern Louisiana portion of the corridor. Also kept the heavy rainfall wording through the post sunrise hours on Wed across our northeast with slight chance to chance pops areawide by Wed Aftn. Update already sent...13. PREV DISCUSSION... /issued 442 PM CDT Tue Aug 11 2020/ && .PRELIMINARY POINT TEMPS/POPS... SHV 75 97 77 97 / 10 20 0 10 MLU 75 96 74 97 / 20 40 10 30 DEQ 71 95 74 96 / 10 10 0 10 TXK 73 94 75 94 / 10 10 0 10 ELD 72 94 73 96 / 20 30 10 10 TYR 76 99 78 99 / 0 0 0 0 GGG 75 97 76 98 / 0 10 0 10 LFK 75 100 76 99 / 0 10 0 10 && .SHV WATCHES/WARNINGS/ADVISORIES... AR...None. LA...None. OK...None. TX...None. && 24/13
Hazardous weather outlook, Aug 11, 5:50 PM CDT, 9 hours 55 minutes before
Hazardous Weather Outlook National Weather Service Shreveport LA 550 PM CDT Tue Aug 11 2020 ARZ050-051-059>061-070>073-LAZ001>004-006-OKZ077-TXZ096-097- 108>112-124>126-136>138-122300- Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette- Columbia-Union-Caddo-Bossier-Webster-Claiborne-McCurtain- Red River-Bowie-Franklin-Titus-Camp-Morris-Cass-Wood-Upshur- Marion-Smith-Gregg-Harrison- 550 PM CDT Tue Aug 11 2020 This Hazardous Weather Outlook is for portions of south central Arkansas, southwest Arkansas, north central Louisiana, northwest Louisiana, southeast Oklahoma and northeast Texas. .DAY ONE...Tonight... Scattered to numerous showers and thunderstorms will continue overnight...mainly near and to the north of the Interstate 30 Corridor which included the northern third of Northeast Texas, Southeast Oklahoma and adjacent sections of Southwest Arkansas. These thunderstorms will likely be slow moving and could pose a flash flood risk overnight. These thunderstorms could push southward towards the I-20 Corridor of Northeast Texas and Northwest Louisiana towards sunrise Wednesday Morning. .DAYS TWO THROUGH SEVEN...Wednesday through Monday... Isolated to scattered thunderstorms will remain possible Wednesday through Monday, primarily over Southwest Arkansas and North Louisiana as a series of upper level disturbances move through these areas. Isolated strong storms cannot be ruled out, with locally gusty winds and brief heavy rainfall possible. In addition, afternoon temperatures will climb into the mid 90s each day. When combined with the humidity, heat indices will range from 100 to 105 degrees. .SPOTTER INFORMATION STATEMENT... Activation of emergency management personnel...amateur radio operators...and storm spotters may be needed through the overnight hours for the possibility of flash flood producing thunderstorms. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines. LAZ005-010>014-017>022-TXZ149>153-165>167-122300- Lincoln-De Soto-Red River-Bienville-Jackson-Ouachita-Sabine- Natchitoches-Winn-Grant-Caldwell-La Salle-Cherokee-Rusk-Panola- Nacogdoches-Shelby-Angelina-San Augustine- 550 PM CDT Tue Aug 11 2020 This Hazardous Weather Outlook is for portions of north central Louisiana, northwest Louisiana, east Texas and northeast Texas. .DAY ONE...Tonight... No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday... Isolated to scattered thunderstorms will remain possible Wednesday through Monday, primarily over Southwest Arkansas and North Louisiana as a series of upper level disturbances move through these areas. Isolated strong storms cannot be ruled out, with locally gusty winds and brief heavy rainfall possible. In addition, afternoon temperatures will climb into the mid 90s each day. When combined with the humidity, heat indices will range from 100 to 105 degrees. .SPOTTER INFORMATION STATEMENT... Activation of emergency management personnel...amateur radio operators...and storm spotters will not be needed through tonight. 13
In the hours before
Special weather statement, Aug 12, 1:55 AM CDT, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Shreveport LA
155 AM CDT Wed Aug 12 2020
ARZ051-120745-
Howard AR-
155 AM CDT Wed Aug 12 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HOWARD COUNTY UNTIL
245 AM CDT...
At 155 AM CDT, Doppler radar was tracking a strong thunderstorm
4 miles north of Dierks, moving east at 10 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Dierks and Muddy Fork.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3419 9392 3418 9382 3407 9382 3412 9404
3422 9402 3422 9392
TIME...MOT...LOC 0655Z 283DEG 9KT 3417 9396
15Special weather statement, Aug 12, 3:37 AM CDT, 8 minutes before
Special Weather Statement
National Weather Service Shreveport LA
337 AM CDT Wed Aug 12 2020
ARZ060-120930-
Hempstead AR-
337 AM CDT Wed Aug 12 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HEMPSTEAD COUNTY
UNTIL 430 AM CDT...
At 337 AM CDT, Doppler radar was tracking a strong thunderstorm
just east of Nashville, moving southeast at 10 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Blevins, Washington, McCaskill and Ozan.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3399 9370 3398 9368 3398 9365 3396 9362
3395 9353 3395 9350 3396 9347 3396 9346
3389 9346 3373 9369 3388 9383 3396 9383
3401 9376
TIME...MOT...LOC 0837Z 308DEG 8KT 3392 9380
15The office that day
Everything else NWS Shreveport, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 1:55 AM CDT | Special Weather Statement | SHV | Howard | 50 min |
| Aug 12, 3:01 AM CDT | Areal Flood Advisory | SHV | Hempstead, Howard | 3 hr |
| Aug 12, 3:37 AM CDT | Special Weather Statement | SHV | Hempstead | 53 min |
| Aug 12, 4:16 AM CDT | Flood Watch | SHV | Columbia, Hempstead, Howard, Lafayette, Little River, Miller and 2 more | 9 hr |
| Aug 12, 4:43 AM CDT | Special Weather Statement | SHV | Hempstead | 47 min |
| Aug 12, 5:28 AM CDT | Special Weather Statement | SHV | Miller, Nevada | 47 min |
| Aug 12, 5:44 AM CDT | Areal Flood Advisory | SHV | Columbia, Hempstead, Howard, Lafayette, Little River, Miller and 3 more | 3 hr |
| Aug 12, 6:31 AM CDT | Flash Flood Warning | SHV | Columbia, Hempstead, Howard, Lafayette, Little River, Miller and 2 more | 5 hr |
| Aug 12, 6:48 AM CDT | Special Weather Statement | SHV | Columbia, Lafayette, Miller | 57 min |
| Aug 12, 7:42 AM CDT | Special Weather Statement | SHV | Little River | 48 min |
| Aug 12, 8:00 AM CDT | Flash Flood Warning | SHV | Little River, Miller | 4 hr |
| Aug 12, 11:55 AM CDT | Flash Flood Warning | SHV | Howard, Little River, Miller, Sevier | 3 hr |
| Aug 12, 2:54 PM CDT | Heat Advisory | SHV | Lafayette, Miller | 29 hr |
Nearby
Flash Flood Warnings in Arkansas, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.